Alert archive / Tennessee / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 139, NWS Morristown, TN

July 24, 2007Sullivan County, Tennessee; Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 24, 2007, 8:38 AM EDT for Sullivan County, Tennessee; Scott County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2007, 8:38 AM EDT (12:38 UTC)
Expired
Jul 24, 2007, 9:15 AM EDT
In force
37 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Sullivan County, TN, Scott County, VA

The radar

The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.6 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 5:45 AM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 24, 5:45 AM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
545 AM EDT TUE JUL 24 2007

.DISCUSSION...EARLY UPDATE TO INCREASE POPS TODAY. VORT LOBE FROM
NORTHERN LOW EXTENDED FARTHER SW THAN EXPECTED AND RESULTING IN
DIFFLUENT FLOW OVER MRX CWA. COUPLED WITH ELEVATED INSTABILITY
CONVECTIVE DEVELOPMENT CONTINUES. WET BULB AND FREEZING LEVELS REMAIN
FAIRLY LOW SO SMALL HAIL A POSSIBILITY THROUGHOUT THE DAY.

PREVIOUS DISCUSSION...WEAK SURFACE RIDGING FROM THE NE BEGINS TO
WEAKEN ON FRI. UPR LOW DRIFTS NW ACROSS OH INTO MI THROUGH THU THEN
BEGINS TO GET PICKED UP BY NORTHERN STREAM AND MOVE NE ON FRI. ABOVE
NORMAL PCPN CHC THROUGH THE MID WEEK. WEAK JET SEGMENTS ROTATING
AROUND UPR LOW SET UP KISSING JETS ON S END OF UPR LOW ALIGNING
FAVORABLY WITH DAYTIME HEATING AND MOISTURE CONVERGENCE ON W EDGE OF
SURFACE RIDGE TODAY AND WED. AS UPR LOW MOVES FARTHER N...PWS
REMAIN ABOVE NORMAL SO GOOD DIURNAL PCPN COVERAGE REMAINS ON TAP FOR
THU. LESS CONFIDENT FOR PCPN ON FRI AND SAT AS MID/UPR LEVEL TROUGH
AXIS MOVES THROUGH AND LAYER OVR MRX CWA DRIES SOME WITH NO EVIDENT
TRIGGERS. COLD FRONT MOVES SE INTO AREA ON SUNDAY WITH HIGH MOISTURE
CONTENT SO WIDESPREAD CONVECTION A GOOD BET. SURFACE RIDGING AND A
DRIER AIRMASS BUILDS IN EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             85  66  84  67  87 /  70  40  50  30  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  81  65  82  66  84 /  70  50  60  40  50
OAK RIDGE, TN                       82  65  82  66  84 /  70  50  60  40  50
TRI CITIES AIRPORT, TN              77  61  78  62  81 /  80  60  70  50  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SON
Hazardous weather outlook, Jul 24, 5:30 AM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT TUE JUL 24 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-251000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM EDT TUE JUL 24 2007 /530 AM CDT TUE JUL 24 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED.
SMALL HAIL IS POSSIBLE MAINLY NORTH OF I-40.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 24, 5:30 AM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT TUE JUL 24 2007

TNZ099-241030-
HAMILTON-
530 AM EDT TUE JUL 24 2007

...A STRONG THUNDERSTORM WILL AFFECT HAMILTON COUNTY...

AT 529 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HARRISON...MOVING NORTHEAST AT 5 MPH.

THIS STORM WILL BE NEAR...
  HARRISON BY 550 AM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Jul 24, 5:51 AM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
551 AM EDT TUE JUL 24 2007

TNZ099-241045-
HAMILTON-
551 AM EDT TUE JUL 24 2007

...A STRONG THUNDERSTORM WILL AFFECT CHATTANOOGA...

AT 546 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHATTANOOGA...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR...
  HARRISON BY 635 AM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Jul 24, 7:47 AM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
747 AM EDT TUE JUL 24 2007

TNZ016-017-VAZ005-008-241245-
HAWKINS-SCOTT-SULLIVAN-WASHINGTON-
747 AM EDT TUE JUL 24 2007

...STRONG THUNDERSTORMS WILL AFFECT THE CITY OF
BRISTOL...HAWKINS...SCOTT...SULLIVAN AND WASHINGTON COUNTIES...

AT 744 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATE CITY...MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  5 MILES NORTH OF KINGSPORT BY 750 AM EDT.
  BRISTOL BY 825 AM EDT.
  5 MILES SOUTH OF ABINGDON BY 845 AM EDT.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS

Nearby

Severe Thunderstorm Warnings in Tennessee, 2007Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.